Alert archive / Wyoming / Red Flag Warnings in 2022
Red Flag Warning 20, NWS Cheyenne, WY
NWS Cheyenne, WY issued this red flag warning at Sep 13, 2022, 1:37 AM MDT for 6 counties in Wyoming. It took effect at Sep 13, 2022, 11:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 13, 2022, 1:37 AM MDT (07:37 UTC)
- In effect from
- Sep 13, 2022, 11:00 AM MDT
- Expired
- Sep 13, 2022, 7:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Converse County, WY, Goshen County, WY, Laramie County, WY, Niobrara County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 117 km from the middle of the area, began a volume at 07:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 7.6 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3475 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
564 WWUS85 KCYS 130737 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 137 AM MDT Tue Sep 13 2022 ...NEAR CRITICAL FIRE WEATHER CONDITIONS EXPECTED TUESDAY AFTERNOON... WYZ417>419-429-430-432-140100- /O.UPG.KCYS.FW.A.0018.220913T1700Z-220914T0000Z/ /O.NEW.KCYS.FW.W.0020.220913T1700Z-220914T0100Z/ Niobrara/Lower Elevations of Converse/Thunder Basin National Grassland- Middle North Platte River Basin/Niobrara and Converse High Plains- North Laramie Range and Adjacent High Plains- Southern Laramie Range-Laramie Foothills and High Plains- Bordeaux/Chugwater/Wheatland- 137 AM MDT Tue Sep 13 2022 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 417, 418, 419, 429, 430, AND 432... The National Weather Service in Cheyenne has issued a Red Flag Warning, which is in effect from 11 AM this morning to 7 PM MDT this evening. * WIND...Southeast 15 to 20 MPH with gusts 25 to 30 MPH. * HUMIDITY...Minimum 10 to 15 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Don't be the spark! && $$ LK
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Sep 12, 5:22 PM MDT, 8 hours 15 minutes earlier.
Area forecast discussion, Sep 12, 5:22 PM MDT, 8 hours 15 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
522 PM MDT Mon Sep 12 2022
.SHORT TERM...(Tonight - Tuesday Night)
Issued at 232 PM MDT Mon Sep 12 2022
Air quality concerns are of primary interest in the near term with
areas of smoke expected to become more widespread across southeast
Wyoming and the western Nebraska Panhandle over the next 12-18 hrs
courtesy of numerous western US wildfires. Dense smoke is possible
for some areas, especially across the northern tier of zones where
localized visibility restrictions of 3-5 miles may occur late this
evening or overnight. An Air Quality Alert is valid until 1 PM MDT
Tuesday at the request of WYDEQ. Otherwise, very dry today with RH
values in the upper single digits for many. Hot and dry conditions
are likely again on Tuesday, especially for those areas along/east
of the Laramie Range where upper-level ridging is expected to stay
intact for a bit longer with H7 temperatures peaking around +14 to
+15 deg C. Daytime highs in the mid 80s to lower 90s will yield RH
values in the lower teens, with deep mixing helping to support the
potential for wind gusts 25+ MPH near the Laramie Range during the
afternoon hours. As such, marginal fire weather conditions will be
possible on Tuesday. A Fire Weather Watch has been issued for most
zones immediately along the Laramie Range. Despite recent moisture
across this region, consecutive days of extremely low RHs and wind
gusts 15-25 MPH has likely dried out key fuels. Further west, some
isolated showers or weak thunderstorms cannot be ruled out, mainly
across Carbon County through early Wednesday morning as flow turns
southwesterly ahead of a vigorous short wave lifting to the north-
east across the Great Basin. Gusty and erratic surface winds could
accompany this activity.
.LONG TERM...(Tuesday night through Monday)
Issued at 232 PM MDT Mon Sep 12 2022
The main focus of the long term forecast is on the arrival of the
residual moisture from Hurricane Kay that will enhance shower and
thunderstorm activity for Wednesday and Thursday. Isolated to
scattered storms may continue into the weekend before models diverge
significantly Sunday into Monday.
On Wednesday, the ridge axis will shift east of our area and open
the door to abundant tropical moisture flowing in with southwest
flow aloft. Atmospheric moisture will surge as the residual moisture
from dissipated Hurricane Kay lifts to the northeast with an upper
level shortwave. Precipitable water values will climb from below
the 10th percentile of climatology on Tuesday to above the 90th
percentile of climatology on Wednesday. PWAT will peak around 00z
Thursday and stay very high until about 00z Friday, when it will
start to drop again. Widespread values of 0.8" to 1.0" or even
slightly greater further east are likely during this period.
Expecting much more widespread cloud cover to push in also, which
will limit daytime heating and afternoon convective instability.
Models still show some modest CAPE especially in the higher terrain
though. This combined with favorable synoptic scale uplift from
positive vorticity advection associated with the shortwave aloft and
a subtle jet streak located to our south should kick off scattered
to numerous showers and thunderstorms on Wednesday afternoon, and
once again on Thursday afternoon. A few showers lingering through
the night and into the morning in the models are also enough to keep
PoPs elevated through these hours in the official forecast.
For Friday into Saturday, models have started to show a little
better agreement favoring a deep trough digging into the Pacific
Northwest and continuing our southwest flow aloft. However, the
moisture surge from the tropical remnants will be gone by then.
Still, decent fetch with southwest flow will keep PWATs near to
slightly above normal for the time of year, and could kick off
isolated to scattered thunderstorms each afternoon. Temperatures
will likely start to climb from Thursday's minimums with more
sunshine back in the picture. Model solutions show significant
divergence for Sunday into Monday. The GFS shows the upper level low
in the PacNW cutting off from the main flow aloft and then sitting
over the west coast for several days as a ridge amplifies downstream
over the plains. The ECMWF on the other hand, keeps the low
connected to the jet and brings a strong trough directly through our
area. The ensembles are generally clustered around either solution,
with more GEFS members showing the GFS solution and more European
ensemble members showing the deterministic ECMWF solution. Overall,
slightly more ensemble members tilt towards the colder ECMWF
solution, but this not enough to build much confidence. Locally
though, this really doesn't introduce forecast uncertainty until
Tuesday after the ECMWF's hypothetical front would arrive. Both
generally show warm and dry conditions for our area Sunday and
Monday, with a possible increase in winds we may have to keep an eye
on.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 520 PM MDT Mon Sep 12 2022
VFR. Areas of smoke with visibilities around 6 miles.
&&
.FIRE WEATHER...
Issued at 232 PM MDT Mon Sep 12 2022
Near-critical fire weather conditions are likely Tuesday afternoon
for FWZs 417-419, 429-430, and 432, where a Fire Weather Watch has
been issued from 11 AM until 6 PM MDT. Minimum RHs of 10 to 15 pct
are likely, along with occasional wind gusts of 25 to 30 MPH. Fire
weather concerns will end from Wednesday onward as a much cooler &
more unsettled weather pattern commences across the region.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Fire Weather Watch from Tuesday morning through Tuesday
afternoon for WYZ417>419-429-430-432.
NE...None.
&&
SHORT TERM...CLH
LONG TERM...MN
AVIATION...RUBIN
FIRE WEATHER...CLHHazardous weather outlook, Sep 12, 3:03 AM MDT, 22 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 303 AM MDT Mon Sep 12 2022 NEZ002-003-019>021-054-055-095-096-WYZ101>119-130915- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 303 AM MDT Mon Sep 12 2022 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY There is a chance of thunderstorms Wednesday through Saturday. .Spotter information statement... Spotter activation will not be needed.
Nearby
Red Flag Warnings in Wyoming, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.